Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 98, NWS Green Bay, WI

December 12, 2017

NWS Green Bay, WI issued this small craft advisory at Dec 12, 2017, 9:58 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2017, 9:58 AM CST (15:58 UTC)
Expired
Dec 12, 2017, 9:00 PM CST
In force
11 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

889 
WHUS73 KGRB 121558
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
958 AM CST Tue Dec 12 2017

LMZ521-522-541>543-130000-
/O.EXP.KGRB.GL.W.0017.000000T0000Z-171212T1600Z/
/O.NEW.KGRB.SC.Y.0098.171212T1600Z-171213T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
958 AM CST Tue Dec 12 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...
...GALE WARNING WILL EXPIRE AT 10 AM CST THIS MORNING...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect until 9 PM CST this evening. 

* WINDS...Northwest 15 to 25 knots with gusts to around 30 knots.
  Strongest gusts north of Sturgeon Bay. A few 35 knot gusts
  possible near Death's Door.

* WAVES...3 to 5 feet subsiding to 2 to 4 feet north of Sturgeon
  Bay, and 2 to 4 feet subsiding to 1 to 2 feet south of Sturgeon
  Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

BERSCH
2 follow-up statements
676 
WHUS73 KGRB 122127
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
327 PM CST Tue Dec 12 2017

LMZ521-522-541>543-130300-
/O.CON.KGRB.SC.Y.0098.000000T0000Z-171213T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
327 PM CST Tue Dec 12 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WINDS...Northwest 15 to 25 knots, easing to 10 to 15 knots later
  on tonight.

* WAVES...Subsiding to 1 to 3 ft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
766 
WHUS73 KGRB 130300
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
900 PM CST Tue Dec 12 2017

LMZ521-522-541>543-131100-
/O.EXP.KGRB.SC.Y.0098.000000T0000Z-171213T0300Z/
/O.NEW.KGRB.SC.Y.0099.171213T1800Z-171214T0900Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
900 PM CST Tue Dec 12 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 3 AM CST
THURSDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from noon Wednesday to 3 AM
CST Thursday. 

* WINDS...East and increasing to 15 to 25 knots by late morning
  Wednesday, then backing northeast during the afternoon and north
  by evening. 

* WAVES...Building to 3 to 5 ft on the Bay and 5 to 7 on the lake
  by Wednesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 12, 6:16 AM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Dec 12, 6:16 AM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
616 AM CST Tue Dec 12 2017

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 343 AM CST Tue Dec 12 2017

Snow showers and flurries should end by midday as a surface ridge moves
across the area. Gusty northwest winds across the Door Peninsula will
also diminish by midday. Temperatures today will be around ten degrees
below normal. At least some clearing is expected this afternoon before
middle and high clouds return tonight ahead of the next clipper system.

The clipper system looks like is has more potential to produce significant
snow than the last couple of systems. This one has a coupled upper jet,
is moving slower, has better low level warm advection and convergence
and should have a better trajectory for winds coming across Lake Michigan.
The models all suggest that 3 to 5 inches of snow are likely over much
of the area Wednesday, with some potential for six inches or more south
and east of Green Bay. Winter Weather headlines will likely be
issued later today.

In addition to the snow, gusty northeast winds will produce some blowing
and drifting snow in the Lakeshore and Fox Valley Wednesday afternoon
and evening.

.LONG TERM...Wednesday Night Through Monday
Issued at 343 AM CST Tue Dec 12 2017

500mb ridge across western North America with a resulting downstream
trough across eastern North America will will dominate the weather
pattern into the weekend. The pattern should gradually flatten next
week. This pattern will bring periodic chances of light snow with
clipper systems dropping southeast out of Canada. Behind the
departing systems, lake effect snow showers are possible at times
across far northern Wisconsin. Temperatures should run at or below
into the weekend, then temperatures may return to or slightly
above normal early next week.

The first clipper system will bring a chance of light snow or
flurries to portions of northeast Wisconsin Wednesday evening.
Any additional accumulation should be less than an inch. Across
the north, the chances of lake effect snow showers will linger
into Thursday morning. Another weak upper level disturbance will
bring a chance of light snow or flurries to north-central and
central Wisconsin later Thursday afternoon, then across northeast
Wisconsin Thursday night. The chances of lake effect snow showers
increase through the night Thursday night and continue into
Friday.

Attention turns to another clipper system Friday into Saturday.
Low confidence in timing and location of this system based on the
different model solutions. Otherwise, night time lows should stay
above zero across the north during the period based on expected
wind and cloud cover. If we should get a night with light winds
and clear skies, temperatures may need be lowered at least 10
degrees. A clipper system passing to the north of the area early
next week should usher in milder air across the region Monday.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 616 AM CST Tue Dec 12 2017

Ceilings between 2500 and 3500 ft expected through midday along
with some brief snow showers or flurries. Clearing is expected
this afternoon and evening but it will not last very long, as
middle and high clouds will increase later tonight as a Clipper
system approaches from the northwest. Snow and IFR conditions
will arrive in central and northcentral Wisconsin late tonight and
over the rest of the region Wednesday. Snow accumulations of 2 to
5 inches are expected in most places with higher amounts possible
near Lake Michigan.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 AM CST this morning for WIZ022.
&&

SHORT TERM.....RDM
LONG TERM......Eckberg
AVIATION.......RDM
Hazardous weather outlook, Dec 12, 3:24 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
324 AM CST Tue Dec 12 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-130930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
324 AM CST Tue Dec 12 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Lake-effect snow showers will continue in parts of Vilas County
today, but less than an inch of additional snowfall is expected.

A Wind Advisory remains in effect for Door County this morning. Wind
gusts around 45 mph are possible, especially over the northern part
of the county.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous travel conditions are likely late tonight into Wednesday
as a clipper system brings snow to the area. The system now looks
to be stronger than earlier expected. It could produce 3 to 5 inches
to much of the region. Locally higher amounts are possible near Lake
Michigan due to lake enhancement.

Cold northwest wind behind the system should generate more lake-
effect snow showers for north-central Wisconsin Wednesday night
into Thursday morning.

Hazardous travel is possible Saturday into Saturday night as another
clipper system brings light snow to the region. Lake effect snow
showers are possible at times across far north- central Wisconsin
from Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report peak wind gusts this morning.

LMZ521-522-541>543-130930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
324 AM CST Tue Dec 12 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gale force wind gusts to 35 knots are possible through mid morning
today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

RDM/Eckberg

In the hours before

Special weather statement, Dec 12, 4:11 AM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Green Bay WI
411 AM CST Tue Dec 12 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121715-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
411 AM CST Tue Dec 12 2017

...SIGNIFICANT SNOW IS POSSIBLE WEDNESDAY...

Two upper level disturbances are expected to converge across Wisconsin
late tonight and Wednesday and bring significant snow to the area. These
upper level systems were still over a thousand miles away, but are moving
quickly towards the northern Great Lakes region.

If the systems move as currently forecast, three to five inches of snow
may fall over much of northern and central Wisconsin. Higher totals
are possible south and east of Green Bay, as gusty northeast winds
pick up warmth and moisture from Lake Michigan. The winds would also
create blowing and drifting snow.

Road and air travel could be slowed significantly Wednesday, so
listen for later forecasts if you have travel plans.

RDM
Local storm report, Dec 12, 6:41 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
641 AM CST TUE DEC 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     SNOW             1 NW COMMONWEALTH       45.92N 88.24W
12/12/2017  M2.5 INCH        FLORENCE           WI   COCORAHS

            24-HOUR TOTAL. COCORAHS STATION WI-FL-3, COMMONWEALTH.

0600 AM     SNOW             1 NW SAINT GERMAIN      45.92N 89.49W
12/12/2017  M1.8 INCH        VILAS              WI   CO-OP OBSERVER

            24-HOUR TOTAL. CO-OP OBSERVER STATION STGW3, ST GERMAIN.

0616 AM     SNOW             9 E AMBERG              45.48N 87.81W
12/12/2017  M1.1 INCH        MARINETTE          WI   CO-OP OBSERVER

            24-HOUR TOTAL. CO-OP OBSERVER STATION ABGW3, AMBERG 9 E.

&&
Local storm report, Dec 12, 7:43 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
743 AM CST TUE DEC 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NNW SPREAD EAGLE      45.89N 88.14W
12/12/2017  M2.0 INCH        FLORENCE           WI   COCORAHS

            COCORAHS STATION WI-FL-4, SPREAD EAGLE 1 NW.

0659 AM     SNOW             EAGLE RIVER             45.91N 89.24W
12/12/2017  M1.5 INCH        VILAS              WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION EGRW3, EAGLE RIVER - SOUTH.

0655 AM     SNOW             1 SSE WASHINGTON ISLAND 45.36N 86.89W
12/12/2017  M1.5 INCH        DOOR               WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION WASW3, WASHINGTON ISLAND.

0630 AM     SNOW             2 WSW WOODRUFF          45.89N 89.73W
12/12/2017  M1.0 INCH        ONEIDA             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MQRW3, MINOCQUA.

0700 AM     SNOW             4 NE BAILEYS HARBOR     45.09N 87.07W
12/12/2017  M1.0 INCH        DOOR               WI   COCORAHS

            COCORAHS STATION WI-DR-11, 3 ENE BAILEYS HARBOR.

0700 AM     SNOW             2 ENE ELLISON BAY       45.26N 87.03W
12/12/2017  M1.0 INCH        DOOR               WI   COCORAHS

            COCORAHS STATION WI-DR-5, ELLISON BAY 1 ENE.

0600 AM     SNOW             2 ESE ATHELSTANE        45.42N 88.06W
12/12/2017  M1.0 INCH        MARINETTE          WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION ASTW3, ATHELSTANE.

&&
24-HOUR SNOWFALL REPORTS
Local storm report, Dec 12, 9:27 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
927 AM CST TUE DEC 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             4 N PHELPS              46.12N 89.08W
12/12/2017  M1.8 INCH        VILAS              WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION LVDW3, LAC VIEUX DESERT.

0700 AM     SNOW             FLORENCE                45.93N 88.26W
12/12/2017  M1.7 INCH        FLORENCE           WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION FLNW3, FLORENCE.

0730 AM     SNOW             3 SW INSTITUTE          44.87N 87.33W
12/12/2017  M1.5 INCH        DOOR               WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION SBEW3, STURGEON BAY EXP FARM.

0626 AM     SNOW             5 E EAGLE RIVER         45.92N 89.15W
12/12/2017  M1.2 INCH        VILAS              WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION EVRW3, EAGLE RIVER 4 E.

&&
24-HOUR SNOW TOTALS

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 1:45 PM CSTWinter Weather AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more31 hr

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.